Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS Blacksburg, VA

June 5, 2001Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 5, 2001, 6:43 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2001, 6:43 PM EDT (22:43 UTC)
Expired
Jun 5, 2001, 9:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 052243
FFWRNK
VAC023-045-060145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  CRAIG COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 945 PM EDT.

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 5 MILES NORTHWEST OF
  FINCASTLE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 945 PM EDT INCLUDE
  FINCASTLE...
  EAGLE ROCK...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ALONG CATAWBA CREEK.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:42 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 5, 2:42 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
242 PM EDT TUE JUN 5 2001

RIDGE IN THE EAST AND TROF IN THE WEST WILL SHIFT OVER THE NEXT FEW
DAYS WITH A TROF IN THE EAST BY LATE IN THE WEEK.  THIS WILL PUSH
THE WARM FRONT SOUTH OF THE FA AGAIN THURSDAY. IN THE MEANTIME WE
WILL SIT IN THE WARM SECTOR AND SEE SEVERAL CONVECTION PRODUCING
S/WAVES ROLL THRU.  WILL GO WITH 30-40 POPS THRU THURSDAY AND TRY
NOT TO GET FANCY WITH TIMING.

BEYOND THURSDAY LOOKING RELATIVELY COOLER AND DRIER. WAVE ON SAT
MIGHT GET SOMETHING GOING...BUT WILL LEAVE DRY FOR NOW.

FCSTID = 9
ROA   69  87  67  77 /  30  40  30  40
LYH   65  87  65  77 /  30  40  30  40
DAN   70  90  71  80 /  40  40  30  40
BLF   63  78  60  72 /  40  40  40  40
LWB   62  77  60  72 /  40  40  40  40
BCB   65  80  63  75 /  30  40  40  40
TNB   67  81  64  75 /  40  40  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
%

In the hours before

Special weather statement, Jun 5, 1:00 PM EDT, 5 hours 43 minutes before
NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-052045-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE JUN 5 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF THE BLUE RIDGE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE THIS
AFTERNOON...THEN MOVE EAST ACROSS SOUTHSIDE VIRGINIA AND THE
PIEDMONT OF NORTH CAROLINA.  IF THESE STORMS BECOME SEVERE...THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO
NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
FORECAST UPDATES.

11
Special weather statement, Jun 5, 2:45 PM EDT, 3 hours 58 minutes before
NCZ001-002-018-019-051945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 5 2001

...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA...

THUNDERSTORMS CONTINUpE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA.
THE STRONGEST STORM WAS LOCATED IN SOUTHERN WATAUGA COUNTY NEAR
BLOWING ROCK. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL
HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY NORTHEAST.

JW
Local storm report, Jun 5, 2:53 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT TUE JUN 05 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

TEST...TEST...TEST
Special weather statement, Jun 5, 3:45 PM EDT, 2 hours 58 minutes before
NCZ001>003-018-019-VAZ015-016-032-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT TUE JUN 5 2001

...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA...

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE SITUATED IN
SOUTHWEST WILKES COUNTY...JUST SOUTHWEST OF WILKESBORO AND SOUTHERN
CARROLL COUNTY...SOUTH OF FANCYw GAP. THESE THUNDERSTORMS MAY PRODUCE
GUSTY WINDS...SMALL HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY
NORTHEAST.

JW
Local storm report, Jun 5, 5:00 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
500 PM EDT TUE JUN 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

I452 PM     HILLSVILLE                VA   .88 INCH HAIL
06/05/01   CARROLL                        REPORTED BY SPOTTER

BS
Local storm report, Jun 5, 6:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE JUN 05 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    BEDFORD                   VA   0.88 INCH HAIL
06/05/01   BEDFORD                        REPORTED BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:49 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania56 min
Jun 5, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll48 min
Jun 5, 5:29 PM EDTSevere Thunderstorm WarningRNKBedford46 min
Jun 5, 5:51 PM EDTSevere Thunderstorm WarningRNKAmherst24 min
Jun 5, 6:02 PM EDTSevere Thunderstorm WarningRNKRockbridge28 min
Jun 5, 6:14 PM EDTSevere Thunderstorm WarningRNKBedford46 min
Jun 5, 6:30 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Jun 5, 6:40 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell50 min
Jun 5, 6:55 PM EDTFlash Flood WarningRNKCarroll3 hr
Jun 5, 7:08 PM EDTSevere Thunderstorm WarningRNKCharlotte52 min
Jun 5, 7:25 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 5, 7:57 PM EDTSevere Thunderstorm WarningRNKCharlotte18 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.